Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Med C

Accutane Dose

Recommended Posts

Whats up guys, Ive been on 40mg accutane for 2 weeks now, and my skin is really beginning to dry out. No improvement has been noted as of yet, guess I'll have to wait months before I see any signs of it. What I'm wondering though, is if my dosage of 40mg is enough? I'm 19, and I weigh 190lbs. If I continue at 40mg for the remainder of my treatment, is it going to take longer than if I were to upgrade to say 60-80mg?

Share this post


Link to post
Share on other sites

My dermatologist started me off on 20 mg a day. I am 5'8 and weigh 125. This is an extremely low dose. In part, I took the low dose due to fears regarding my history of depression and secondly, because he told me that it would prevent a major flair-up. It could be possible that your doctor is just seeing how you react during your first month of Accutane before upping your dosage.

I am on my second month taking 40 mg a day. Next month, I am up to 60 mg and during the last two months, I will be taking 80 mg of Accutane a day. Since my initial breakout happened around week four to week six, I was concerned that this would happen again. The doctor doesn't think so.

So, I wouldn't really worry about being on a low dose for the time being. Please keep us posted with your progress. Good luck!

Share this post


Link to post
Share on other sites

I am 5'8 & 165lbs. My doctor started me on 40mgs daily for 1 week, then 80mgs daily for the remainder of treatment. I stayed on the 40mgs for 2 weeks instead of one because I had a hard time adjusting to the medication (headaches, etc.). It sounds like you are on a really low dose for your size - about 0.5mg/kg/day. The literature states that although the lower doses do clear the acne, there is a higher chance of recurrence after you stop the meds than there is on the higher dosage. I don’t know about you but I would prefer to never have to take this stuff again once I finish this treatment. I don’t mind the initial breakout so much because I've had acne for so long. A low dosage might keep you comfortable throughout the treatment but if the acne comes back then you’ve just been wasting your time. I’m not a doctor but I do think that you should be taking 1mg/kg/day, which equates to 80mgs daily. Best of luck to you!

I really hope this helps biggrin.gif

Share this post


Link to post
Share on other sites
I am 5'8 & 165lbs.  My doctor started me on 40mgs daily for 1 week, then 80mgs daily for the remainder of treatment.  I stayed on the 40mgs for 2 weeks instead of one because I had a hard time adjusting to the medication (headaches, etc.).  It sounds like you are on a really low dose for your size - about 0.5mg/kg/day.  The literature states that although the lower doses do clear the acne, there is a higher chance of recurrence after you stop the meds than there is on the higher dosage.  I don’t know about you but I would prefer to never have to take this stuff again once I finish this treatment.  I don’t mind the initial breakout so much because I've had acne for so long.  A low dosage might keep you comfortable throughout the treatment but if the acne comes back then you’ve just been wasting your time.  I’m not a doctor but I do think that you should be taking 1mg/kg/day, which equates to 80mgs daily.  Best of luck to you!

I really hope this helps  biggrin.gif

Share this post


Link to post
Share on other sites

Hey M.D Student ... where did you get your 120mg/kg info from? That would require me to take a years worth of accutane at 40mg daily to be clear forever. I really dont want to spend that much money on the stuff. Once again, just wondering where you obtained that fact.

Thanks.

Share this post


Link to post
Share on other sites
Hey M.D Student ... where did you get your 120mg/kg info from?  That would require me to take a years worth of accutane at 40mg daily to be clear forever. I really dont want to spend that much money on the stuff. Once again, just wondering where you obtained that fact.

Thanks.

Share this post


Link to post
Share on other sites

Ok, I hear ya man. If I jump from 40mg to 80mg, im guessing the price just doubles right? 4 months doesnt seem so bad ... as long as the side effects do not increase too much.

Share this post


Link to post
Share on other sites
Hey actually,

The daily dosage doesnt matter nor does the length of the treatment per se...rather, its the accumulated dosage....you need to take at least 120 mg /kg at then end of the treatment period.....if its less then that, then there is a greater association of reccurnance.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×